Browse

You are looking at 1 - 3 of 3 items for :

  • White blood cell count x
  • Abdominal pain x
Clear All
Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Tiago Nunes da Silva, M L F van Velthuysen, Casper H J van Eijck, Jaap J Teunissen, J Hofland and Wouter W de Herder

Summary

Non-functional pancreatic neuroendocrine tumours (NETs) can present with advanced local or distant (metastatic) disease limiting the possibility of surgical cure. Several treatment options have been used in experimental neoadjuvant settings to improve the outcomes in such cases. Peptide receptor radionuclide therapy (PPRT) using beta emitting radiolabelled somatostatin analogues has been used in progressive pancreatic NETs. We report a 55-year-old female patient with a 12.8 cm pancreatic NET with significant local stomach and superior mesenteric vein compression and liver metastases. The patient underwent treatment with [177Lutetium-DOTA0,Tyr3]octreotate (177Lu-octreotate) for the treatment of local and metastatic symptomatic disease. Six months after 4 cycles of 177lutetium-octreotate, resolution of the abdominal complaints was associated with a significant reduction in tumour size and the tumour was rendered operable. Histology of the tumour showed a 90% necrotic tumour with abundant hyalinized fibrosis and haemorrhage compatible with PPRT-induced radiation effects on tumour cells. This report supports that PPRT has a role in unresectable and metastatic pancreatic NET.

Learning points:

  • PRRT with 177Lu-octreotate can be considered a useful therapy for symptomatic somatostatin receptor-positive pancreatic NET.

  • The clinical benefits of PRRT with 177Lu-octreotate can be seen in the first months while tumour reduction can be seen up to a year after treatment.

  • PRRT with 177Lu-octreotate was clinically well tolerated and did not interfere with the subsequent surgical procedure.

  • PRRT with 177Lu-octreotate can result in significant tumour reduction and may improve surgical outcomes. As such, this therapy can be considered as a neoadjuvant therapy.

Open access

R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee

Summary

A phaeochromocytoma (PC) is a rare, catecholamine-secreting neuroendocrine tumour arising from the adrenal medulla. Presenting symptoms of this rare tumour are highly variable but life-threatening multiorgan dysfunction can occur secondary to catecholamine-induced hypertension or hypotension and subsequent cardiovascular collapse. High levels of circulating catecholamines can induce an acute stress cardiomyopathy, also known as Takotsubo cardiomyopathy. Recent studies have focused on early diagnosis and estimation of the prevalence of acute stress cardiomyopathy in patients with PC, but very little is reported about management of these complex cases. Here, we report the case of a 38-year-old lady who presented with an acute Takotsubo or stress cardiomyopathy and catecholamine crisis, caused by an occult left-sided 5 cm PC. The initial presenting crisis manifested with symptoms of severe headache and abdominal pain, triggered by a respiratory tract infection. On admission to hospital, the patient rapidly deteriorated, developing respiratory failure, cardiogenic shock and subsequent cardiovascular collapse due to further exacerbation of the catecholamine crisis caused by a combination of opiates and intravenous corticosteroid. An echocardiogram revealed left ventricular apical hypokinesia and ballooning, with an estimated left ventricular ejection fraction of 10–15%. Herein, we outline the early stabilisation period, preoperative optimisation and intraoperative management, providing anecdotal guidance for the management of this rare life-threatening complication of PC.

Learning points:

  • A diagnosis of phaeochromocytoma should be considered in patients presenting with acute cardiomyopathy or cardiogenic shock without a clear ischaemic or valvular aetiology.

  • Catecholamine crisis is a life-threatening medical emergency that requires cross-disciplinary expertise and management to ensure the best clinical outcome.

  • After initial resuscitation, treatment of acute catecholamine-induced stress cardiomyopathy requires careful introduction of alpha-blockade followed by beta-blockade if necessary to manage β-receptor-mediated tachycardia.

  • Prolonged α-adrenergic receptor stimulation by high levels of circulating catecholamines precipitates arterial vasoconstriction and intravascular volume contraction, which can further exacerbate hypotension. Invasive pressure monitoring can aid management of intravascular volume in these complex patients.